North Carolina, 2021Rip Current in North Carolina, September 4, 2021
September 4, 2021 · NWS ILM · 1 event in 1 county or zone
Persistent onshore flow around high pressure to the north led to moderate rip current activity and several rescues at Wrightsville Beach, NC.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent onshore flow around high pressure to the north led to moderate rip current activity and several rescues at Wrightsville Beach, NC.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 4, 6:34 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 4, 6:34 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
734 AM EDT Sat Sep 4 2021
.SYNOPSIS...
High pressure to the north will bring another sunny and
comfortable day today. The humidity will increase on Sunday and
it will turn warmer beginning on Monday. Rain chances will
gradually increase during the week. Distant hurricane Larry will
bring increasing rip current danger to local beaches and
eventually rough surf.
&&
.NEAR TERM /THROUGH SUNDAY/...
Latest sfc analysis shows 1019 mb high pressure centered over VA.
The core of the high slides offshore this aftn, while the local area
remains under the influence of this high, allowing for NE flow and
continued dry and mostly sunny/clear skies due to a very dry column
and strong subsidence inversion aloft. Temps will be slightly below
normal for early Sept...highs mainly in the mid 80s with lows
tonight ranging from the upr 50s in coolest spots to the mid 60s at
the coast. Some moderation then for Sun, with temps returning to the
mid 80s as S/SW flow develops with the high offshore and a sea
breeze developing.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
Humidity creeping back into the forecast due to light southerly
winds, bolstered a bit Monday by approaching cold front. Rain
chances remain small but non-zero just ahead of and along the
boundary. In fact given how dry forecast soundings are its starting
to seem that measurable precipitation will likely be removed from
the forecast in future iterations. Temperatures will run a few
degrees above climatology through the period.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Tuesday and Wednesday remain quite warm but also feature small rain
chances as piedmont troughiness develops and some weakly cyclonic
mid level flow impinges from the northwest. As this flow strengthens
around a deepening Great Lakes trough it will push another cool
front into the region. The added deep layer ascent should lead to
better rain chances while also abating the heat even if only
slightly. The trough sharpens further on Friday driving the cold
front offshore. Some of the moisture may linger even if only along
the immediate coast especially now that models develop a healthy low
offshore that may be able to fling a bit of rain westward.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions expected to continue through the period as a very
dry airmass persists across the area. Dewpoint depressions will
drift lower in time but should still be sufficient to preclude
fog Sunday morning.
Extended Outlook...VFR. Isolated showers and thunderstorms
Tue and Wed could bring brief flight category restrictions.
&&
.MARINE...
Through Sunday: 10-15 kt ENE wind continues today as sfc high
pressure centered N of the area this morning slides off the
coast this aftn. Mainly 5-10 kt then for tonight into Sun with
the high offshore, and some small uptick in the wind nearshore
Sun aftn with a developing seabreeze. Seas 2-4 ft drop to 1-2 ft
late tonight and Sun coincident with the decreasing wind. There
also continues to be a weak (~1 ft) 10 sec ESE swell component.
Sunday night through Wednesday... The period starts out with a
poorly defined pressure pattern and thus very light winds and
diminutive seas. SW flow increases on Monday as a cold front
approaches. Wind waves will be on the rise, and some very small long
period front-running Larry swells will arrive (though they will
represent little to no hazard to navigation due to their small
size). Southwesterly winds will continue to be dominant for the
remainder of the period as piedmont trough develops. Wind waves will
show little to no growth but the tropical swell energy will continue
to increase. We will not quite see advisory-worth seas until after
the period but inlets may start to become hazardous to smaller craft
especially on the falling tide.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.
&&
SYNOPSIS...ILM
NEAR TERM...MAS
SHORT TERM...MBB
LONG TERM...MBB
AVIATION...SHK
MARINE...
Hazardous weather outlook, Sep 4, 2:19 AM EST, 6 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
319 AM EDT Sat Sep 4 2021
AMZ250-252-254-256-NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-
039-055-058-059-050730-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
319 AM EDT Sat Sep 4 2021
This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ110-SCZ054-056-050730-
Coastal Brunswick-Coastal Horry-Coastal Georgetown-
319 AM EDT Sat Sep 4 2021
This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.
.DAY ONE...Today and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Swells from Hurricane Larry could bring dangerous surf conditions by
the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ106-108-050730-
Coastal Pender-Coastal New Hanover-
319 AM EDT Sat Sep 4 2021
...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southeast North Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk of Rip Currents.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Swells from Hurricane Larry could bring dangerous surf conditions by
the middle of next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Coastal New Hanover
- When
- September 4, 9:00 AM EST to 2:30 PM EST
- Where
- Coastal New Hanover forecast zone
- Reported by
- Lifeguard
- Coordinates
- 34.181, -77.866 (the zone’s center; the record gives no point)
Wrightsville Beach Ocean Rescue reported fourteen rip current rescues during the day from moderate rip current activity.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 4 to 8, 202115 deaths · 11 events
- Flash Flooding and Damaging Wind in New Mexico, September 4, 2021$600,000 · 61 kt wind · 3 events
- Heavy Rain in Kansas, September 4, 202120 events
- Excessive Heat in California, September 4 to 13, 20214 events
- Heavy Rain in Colorado, September 4, 20211 event
- Damaging Wind in Oklahoma, September 4, 2021$1,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979548.